Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 43, NWS Tallahassee, FL

September 29, 1998Decatur County, Seminole County, Georgia

NWS Tallahassee, FL issued this tornado warning at Sep 29, 1998, 4:25 PM EDT for Decatur County, Seminole County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 4:25 PM EDT (20:25 UTC)
Expired
Sep 29, 1998, 4:55 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Decatur County, GA, Seminole County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 11:00 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WFUS1 KTLH 292026 RRA
TORTLH
GAC087-253-292055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN SOUTHWESTERN GEORGIA
  SEMINOLE COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 455 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A POSSIBLE TORNADO IN THE EXTREME SOUTHERN PORTION OF
  SEMINOLE COUNTY MOVING NORTH NORTHEAST AT 40 MPH. THIS STORM
  WILL MOVE TOWARD REYNOLDSVILLE AND BETWEEN BRINSON AND
  BAINBRIDGE IN DECATUR COUNTY.

IF YOU ARE IN THE PATH OF THIS TORNADO...EVACUATE YOUR MOBILE HOME
FOR A REINFORCED SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING.  ABANDON VEHICLES.  AS A LAST RESORT...SEEK REFUGE IN
A CULVERT...DITCH...OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.  BEWARE THE THREAT OF RISING WATER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:40 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 29, 3:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT TUE SEP 29 1998

CRNT KEVX/KEOX 88D/VIS SATL LOOPS CONTS TO SHOW IMPRESSIVE SQUALL
LINE MOVG SLWLY EWD ACRS AQQ RIVER INTO EXTRM WRN BIG BEND/SW GA.
WNDS IN WAKE OF THIS SQUALL LINE HAVE SHIFTED TO S/SWLY (PANAMA CTY
BCH RPTD SUSTAINED 25-30 KTS W/ GUSTS TO 35 KTS). CONCERNED ABOUT
COASTAL FLOOD POTENTIAL ALONG BIG BEND COASTLINE AS STRONG ONSHORE
FLOW PERSISTS THRU NXT 24 HRS AND HAVE ISSUED COASTAL FLOOD WATCH.
ETA/NGM SFC WND FIELDS INDICATE SUSTAINED 15-25 KT S/SSWLY ONSHORE
COMPONENT THRU WED. AVN-BASED SSG VALUES OF 2-3 FT ABOVE NORMAL
TIDAL LEVELS OF 2.5 TO 3.5 FT AT HIGH TIDES. WILL CONT TO CLOSELY
MONITOR THIS SITUATION THRU THE EVENG/OVRNGHT HRS.

SIMILAR TO PREVIOUS SHORT-RANGE FCST CYCLES...ETA/AVN HAVE BETTER
HANDLE ON REMAINS OF T.D. GEORGES THAN NGM. VORT CENTER PROGGED TO
DRIFT EWD ACRS SRN AL INTO SW GA WED. MAIN CONCERN WILL BE RAFL
AMOUNTS OVER CWA AS WV IMAGERY INDICATED SOME DRYING ENTRAINED INTO
WRN AND SRN PORTIONS OF SYSTEM. BASED ON 88D REFL TRENDS...THINK
HVST AMTS WL BE OVR ERN PORTIONS OF FL PH/SE AL INTO SW GA/FL BIG
BEND THRU WED WHERE HIEST VERT MOTION/MEAN RHS DEPICTED.

DRYING EVIDENT IN MID-LEVELS LATE WED NGHT/THU AS SUBSIDENCE INCRS
IN WAKE OF VORT CENTER/SFC TROF. CATEGORICAL POPS ACCEPTED ALL
AREAS TNGT...TRENDING DOWN TO LIKELY WED...FOLLOWED BY CHC CATS WED
NGHT/THU. PREFER FWC TEMPS OVER FAN/S SLGTLY COOLER BIAS. HIGHS
80-85 WED AND UPR 80S-NEAR 90 THU...LOWS MID-UPR 70S TNGT AND UPR
60S-LOW 70S WED NGHT.

#8

In the hours before

Special weather statement, Sep 29, 12:00 PM EDT, 4 hours 25 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-292100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT TUE SEP 29 1998

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY...
...TORNADO WATCH IN EFFECT UNTIL 8 PM EDT (7 PM CDT)...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS
SUBSIDE...

AT 11 AM EDT...TROPICAL DEPRESSION GEORGES WAS LOCATED 35 MILES NORTH
NORTHEAST OF MOBILE ALABAMA.  THE DEPRESSION IS EXPECTED TO WEAKEN
AS IT MOVES SLOWLY TO THE EAST NORTHEAST DURING THE NEXT 24 HOURS.
THE DEPRESSION WILL CONTINUE TO PULL ABUNDANT TROPICAL MOISTURE
NORTHWARD INTO THE REGION THROUGH WEDNESDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE
REGION AND WILL LIKELY PRODUCE FLOODING. RAINFALL TOTALS DURING THE
NEXT 24 HOURS MAY EXCEED 6 TO 8 INCHES OVER PORTIONS OF SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND THE PANHANDLE...WITH 3 TO 5 INCHES
POSSIBLE OVER THE BIG BEND. SOME OF THE THUNDERSTORMS MAY PRODUCE
STRONG GUSTY WINDS AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING.

IN ADDITION TO THE SEVERE WEATHER THREAT...THE POTENTIAL FOR
COASTAL FLOODING WILL INCREASE TONIGHT ALONG SOUTH AND SOUTHWEST
FACING COASTLINES (ST MARKS TO THE SUWANNEE RIVER).  SUSTAINED
SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TODAY AND TONIGHT
WILL BECOME MORE SOUTHWESTERLY WEDNESDAY AS THE DEPRESSION MOVES INTO
GEORGIA.  THIS MAY GENERATE STORM SURGES OF 2 TO 3 FEET ABOVE
NORMAL TIDAL LEVELS TONIGHT AND WEDNESDAY MORNING RESULTING IN
MINOR BEACH EROSION.  A COASTAL FLOOD WATCH MAY BE ISSUED LATER
TODAY.

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

REPORTS OF WIND DAMAGE...TORNADOES...COASTAL FLOODING AND
OTHER SEVERE WEATHER SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT
AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999.

FOR ADDITIONAL INFORMATION ON TROPICAL DEPRESSION GEORGES...VISIT
THE WEB SITES ON THE INTERNET AT HTTP://WWW.NWS.FSU.EDU/ OR
HTTP://WWW.NHC.NOAA.GOV/.

#8
Special weather statement, Sep 29, 12:00 PM EDT, 4 hours 25 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-292100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT TUE SEP 29 1998

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY...
...TORNADO WATCH IN EFFECT UNTIL 8 PM EDT (7 PM CDT)...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS
SUBSIDE...

AT 11 AM EDT...TROPICAL DEPRESSION GEORGES WAS LOCATED 35 MILES NORTH
NORTHEAST OF MOBILE ALABAMA.  THE DEPRESSION IS EXPECTED TO WEAKEN
AS IT MOVES SLOWLY TO THE EAST NORTHEAST DURING THE NEXT 24 HOURS.
THE DEPRESSION WILL CONTINUE TO PULL ABUNDANT TROPICAL MOISTURE
NORTHWARD INTO THE REGION THROUGH WEDNESDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE
REGION AND WILL LIKELY PRODUCE FLOODING. RAINFALL TOTALS DURING THE
NEXT 24 HOURS MAY EXCEED 6 TO 8 INCHES OVER PORTIONS OF SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND THE PANHANDLE...WITH 3 TO 5 INCHES
POSSIBLE OVER THE BIG BEND. SOME OF THE THUNDERSTORMS MAY PRODUCE
STRONG GUSTY WINDS AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING.

IN ADDITION TO THE SEVERE WEATHER THREAT...THE POTENTIAL FOR
COASTAL FLOODING WILL INCREASE TONIGHT ALONG SOUTH AND SOUTHWEST
FACING COASTLINES (ST MARKS TO THE SUWANNEE RIVER).  SUSTAINED
SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TODAY AND TONIGHT
WILL BECOME MORE SOUTHWESTERLY WEDNESDAY AS THE DEPRESSION MOVES INTO
GEORGIA.  THIS MAY GENERATE STORM SURGES OF 2 TO 3 FEET ABOVE
NORMAL TIDAL LEVELS TONIGHT AND WEDNESDAY MORNING RESULTING IN
MINOR BEACH EROSION.  A COASTAL FLOOD WATCH MAY BE ISSUED LATER
TODAY.

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

REPORTS OF WIND DAMAGE...TORNADOES...COASTAL FLOODING AND
OTHER SEVERE WEATHER SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT
AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999.

FOR ADDITIONAL INFORMATION ON TROPICAL DEPRESSION GEORGES...VISIT
THE WEB SITES ON THE INTERNET AT HTTP://WWW.NWS.FSU.EDU/ OR
HTTP://WWW.NHC.NOAA.GOV/.

#8

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:27 AM EDTTornado WarningTAEEarly38 min
Sep 29, 12:35 AM EDTTornado WarningTAEMiller25 min
Sep 29, 4:36 AM EDTTornado WarningTAEGrady, Mitchell49 min
Sep 29, 5:22 AM EDTTornado WarningTAEGrady, Mitchell63 min
Sep 29, 6:14 AM EDTTornado WarningTAEDougherty, Mitchell61 min
Sep 29, 4:30 PM EDTTornado WarningTAEWorth30 min
Sep 29, 5:25 PM EDTTornado WarningTAEDecatur35 min
Sep 29, 5:36 PM EDTTornado WarningTAEWorth29 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.